Alert archive / Iowa / Flash Flood Warnings in 1999
Flash Flood Warning 1, NWS La Crosse, WI
NWS La Crosse, WI issued this flash flood warning at May 16, 1999, 5:08 PM CDT for Clayton County, Fayette County, Iowa. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 16, 1999, 5:08 PM CDT (22:08 UTC)
- Expired
- May 17, 1999, 3:00 AM CDT
- In force
- 10 hr
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
Counties Clayton County, IA, Fayette County, IA
The radar
The La Crosse radar (KARX), 113 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.1 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 266 J/kg
- Mixed-layer CIN
- -240 J/kg
- Mixed-layer LCL
- 780 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KLSE 162208 FFWLSE IAC043-065-170800- BULLETIN - EAS ACTIVATION REQUESTED FLOOD/FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 508 PM CDT SUN MAY 16 1999 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * FLOOD/FLASH FLOOD WARNING FOR... FAYETTE COUNTY IN NORTHEASTERN IOWA CLAYTON COUNTY IN NORTHEASTERN IOWA * UNTIL 300 AM CDT * THUNDERSTORMS PRODUCED BETWEEN ONE AND TWO INCHES OF RAIN THIS AFTERNOON OVER FAYETTE AND CLAYTON COUNTIES...GENERALLY SOUTH OF A WAUCOMA TO MONONA LINE...AS THEY MOVED EAST ACROSS THE AREA. MORE THUNDERSTORMS HAVE DEVELOPED OVER WEST CENTRAL IOWA AND ARE EXPECTED TO MOVE INTO THE AREA BEFORE MIDNIGHT. ALREADY SATURATED SOILS WILL CAUSE ADDITIONAL RAIN TO RUN DIRECTLY INTO SMALL STREAMS AND RIVERS. * THE LITTLE TURKEY RIVER NEAR WEST UNION HAD RISEN OVER 2 FEET SINCE THIS MORNING...TO A STAGE OF 7.5 FEET AT 400 PM. THE LOCAL OBSERVER REPORTED WOOD DEBRIS IN THE RIVER. FLOOD STAGE AT THIS SITE IS 8 FEET. THE TURKEY RIVER NEAR ELKADER WAS AT 7.7 FEET AND THE VOLGA RIVER NEAR VOLGA WAS AT 6.1 FEET AT 4 PM. CREEKS IN THESE AREAS WERE REPORTED 3 TO 3 1/2 FEET HIGHER THAN NORMAL. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGER OF FLOODING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. CONSIDINE &
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this flash flood warning went out at May 16, 3:15 PM CDT, 1 hour 53 minutes earlier.
Area forecast discussion, May 16, 3:15 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 315 PM CDT SUN MAY 16 1999 FORECAST CONCERNS THIS PACKAGE ARE ON-GOING SEVERE CONVECTION...PRECIPITATION AMOUNTS AND TEMPERATURES. SEVERE THUNDERSTORMS CURRENTLY TRACKING ACROSS NORTHEAST IOWA HEADED FOR SOUTHWEST WISCONSIN ON NOSE OF BEST MOISTURE AND INSTABILITY. CONVECTION TO CONTINUE THROUGH THE EVENING HOURS WITH GREATEST THREAT OF SEVERE WEATHER ACROSS EXTREME NORTHEAST IOWA AND SOUTHWEST WISCONSIN. 12Z MODELS AGAIN ARE SIMILAR WITH THE OVERALL PATTERN BUT DIFFER WITH THE TIMING OF THE WESTERN TROUGH AND ASSOCIATED SURFACE BOUNDARY. QPF AMOUNTS ALSO VARY GREATLY. THE ETA/AVN ARE NOW THE MORE PROGRESSIVE MODELS WITH THE NGM THE SLOWEST. PREFER THE FASTER ETA/AVN FOR THIS PACKAGE...ALTHOUGH FEEL THE AVN QPF AMOUNTS SEEM OVERDONE ACROSS WISCONSIN AND IOWA. SURFACE BOUNDARY TO CLOSE IN ON THE FORECAST AREA LATER TONIGHT AND MOVE OVER THE AREA MONDAY AS UPPER TROUGH PROGRESSES EASTWARD. MOISTURE CONVERGENCE MAXIMIZES ALONG FRONT AS 35 KNOT LOW LEVEL JET ADVECTS MOISTURE NORTHWARD INTO WISCONSIN. ADDITIONAL CONVECTION NOW DEVELOPING ACROSS SOUTHEAST NEBRASKA TO TRACK EASTWARD OVERNIGHT BRINGING MORE POTENTIAL RAIN TO THE AREA LATER TONIGHT. AM CONCERNED ABOUT POTENTIAL FOR HEAVY RAIN LATE TONIGHT...ESPECIALLY ACROSS NORTHEAST IOWA WHERE FLASH FLOOD GUIDANCE NUMBERS ARE QUITE LOW. WILL HOLD OFF ON ANY WATCHES AT THIS TIME AS THIS AFTERNOONS HEAVY RAINFALL HAVE BEEN CONFINED TO JUST A FEW COUNTIES...BUT WILL MENTION THE POSSIBILITY OF HEAVY RAINS IN THE NORTHEAST IOWA ZONES. WILL KEEP WET FORECAST GOING INTO MONDAY NIGHT AS FRONT REMAINS IN THE VICINITY. SEVERE THREAT SHOULD SHIFT TO OUR EAST MONDAY. RAIN CHANCES SHOULD TAPER OFF MONDAY NIGHT WITH ONLY A FEW SHOWERS REMAINING ACROSS THE EAST TUESDAY MORNING. GUIDANCE TEMPERATURES LOOK REASONABLE AND GENERALLY HAVE USED A BLEND OF FWC/FAN NUMBERS. COORDINATED WITH DMX/MPX. .LSE...NONE. RABERDING
In the hours before
Special weather statement, May 16, 2:32 PM CDT, 2 hours 36 minutes before
IAZ008-009-018-019-162030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 232 PM CDT SUN MAY 16 1999 ...SEVERE THUNDERSTORM WATCH FOR MITCHELL...HOWARD...FLOYD AND CHICKASAW COUNTIES HAS BEEN CANCELLED... AT 230 PM CDT NATIONAL WEATHER SERVICE RADAR SHOWED THE THUNDERSTORM ACTIVITY WHICH AFFECT THE AREA HAS MOVED TO THE EAST. THEREFORE... THE SEVERE THUNDERSTORM WATCH FOR MITCHELL... HOWARD... FLOYD AND CHICKASAW HAS BEEN CANCELLED. COOK
Local storm report, May 16, 3:51 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
351 PM CDT SUN MAY 16 1999
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0145 PM JUST WEST OF HAWEYE IA .75 INCH HAIL
05/16/99 FAYETTE
0220 PM NEAR POSTVILLE IA .75 INCH HAIL
05/16/99 ALLAMAKEE
0225 PM NEAR WEST UNION IA .75 INCH HAIL
05/16/99 FAYETTE
0258 PM PRAIRIE DU CHIEN WI .75 INCH HAIL
05/16/99 CRAWFORD
0301 PM WYALUSING STATE PARK WI 1.75 INCH HAIL
05/16/99 GRANT
0301 PM BAGLEY WI 1 INCH HAIL
05/16/99 GRANT
0305 PM ELKADER IA WIND DAMAGE
05/16/99 CLAYTON STRONG WINDS AND TREES DOWN
NEAR ELKADER
0315 PM BAGLEY WI WIND DAMAGE
05/16/99 GRANT NUMEROUS TREES DOWN
COOKLocal storm report, May 16, 3:58 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
358 PM CDT SUN MAY 16 1999
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0337 PM STRAWBERRY POINT IA .75 INCH HAIL
05/16/99 CLAYTON
0340 PM RICHLAND CENTER WI WIND DAMAGE
05/16/99 RICHLAND SEVERAL TREES DOWN.
COOKLocal storm report, May 16, 4:15 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
415 PM CDT SUN MAY 16 1999
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0412 PM GARBER IA 1 INCH HAIL
05/16/99 CLAYTON
COOKLocal storm report, May 16, 4:43 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
443 PM CDT SUN MAY 16 1999
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0436 PM SOUTH OF DODGE CENTER MN .75 INCH HAIL
05/16/99 DODGE
COOKThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 12:55 PM CDT | Severe Thunderstorm Warning | ARX | Chickasaw | 60 min |
| May 16, 1:18 PM CDT | Severe Thunderstorm Warning | ARX | Fayette | 57 min |
| May 16, 1:53 PM CDT | Severe Thunderstorm Warning | ARX | Winneshiek | 62 min |
| May 16, 2:05 PM CDT | Severe Thunderstorm Warning | ARX | Allamakee, Clayton | 55 min |
| May 16, 2:14 PM CDT | Severe Thunderstorm Warning | ARX | Fayette | 66 min |
| May 16, 2:56 PM CDT | Severe Thunderstorm Warning | ARX | Clayton | 49 min |
| May 16, 3:38 PM CDT | Severe Thunderstorm Warning | ARX | Fayette | 47 min |
| May 16, 3:40 PM CDT | Severe Thunderstorm Warning | ARX | Clayton | 65 min |
| May 16, 5:49 PM CDT | Severe Thunderstorm Warning | ARX | Fayette | 71 min |
| May 16, 5:52 PM CDT | Severe Thunderstorm Warning | ARX | Clayton | 68 min |
Nearby
Flash Flood Warnings in Iowa, 1999Every flash flood warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.